Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Diagnosed with C diff and given Vancomycin and switched to Flagyl. Diarrhea, no abdominal pain. Suggestion?

My 90 yr old mother was diagnosed with c diff, acquired in the hospital several weeks ago. She was about 93 lbs then, she is down to 87 lbs now. They gave her Vancomycin and then switched to Flagyl. She is now also taking Florastor twice a day. She continues to have diarrhea. I don't think it is considered severe? Because she doesn't have abdominal pain or bloody stool, but she is getting really depressed because she cannot eat without pretty much immediately defecating, and she does need to eat. She is in a nursing center, under the care if an overextended physician, who has not seen her since Sept 20. She is in Pittsburgh, I am in Chicago, and I don't know what to do. She has had I think 2 cultures come back negative for c diff now, but does that mean anything while she is on the Flagyl?
Asked On : Thu, 10 Oct 2013
Answers:  1 Views:  107
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
General & Family Physician 's  Response
Hi, thanks for using healthcare magic

Usually complete resolution, after using appropriate medication, is within 7 to 10 days after the medication is started. Vancomycin and metronidazole are the recommended medications with vancomycin having a better rate of response.

It would be expected that her diarrhoea should have resolved by now if this time has passed.

Approximately 20 % to 27 % of persons with a first time episode with this bacteria can experience are relapse . This relapse occurs 3 days to 3 weeks after treatment has failed.
In this case however the stool cultures would have come back showing the bacteria.

It is possible that her intestinal wall is not yet repaired itself to allow for the absorption of food. If the bacteria is gone, then this healing should occur and she should see a decline in stool frequency soon.

I hope this helps
Answered: Thu, 10 Oct 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor